Thunderstorm Wind, Kearny
- When
- September 10, 12:08 AM CST
- Where
- Kearny County, 14.78 mi W of Lakin
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.930, -101.520
Mesonet station DW5288 Kendall recorded a 64 mph wind gust.
An upper-level shortwave impulse helped generate a MCS that had the support of the low-level jet. While starting sub-severe, a marginal cold pool set up and generated a few severe wind gust reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper-level shortwave impulse helped generate a MCS that had the support of the low-level jet. While starting sub-severe, a marginal cold pool set up and generated a few severe wind gust reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 9, 11:30 PM CST, 38 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 1230 AM CDT Wed Sep 10 2025 .KEY MESSAGES... - Isolated thunderstorms will have the potential to be severe with large hail, west of US 283, Tuesday afternoon and evening. - Dry quiet warm afternoons will prevail through this week, typical of late summer, with highs mainly in the 80s. - Elevated to strong south winds each afternoon Thursday through Saturday. - Next significant chance of showers and thunderstorms is scheduled for Saturday and Saturday night, along with severe weather potential. && .DISCUSSION... Issued at 200 PM CDT Tue Sep 9 2025 Satellite imagery confirmed a mainly clear sky over SW KS at midday, with mesoanalysis showing instability mounting across the western zones. Surface analysis outlined light and variable winds at midday, but winds will trend SEly through the afternoon in response to lee troughing in eastern Colorado. 12z ARW/FV3 and global models agree on thunderstorm initiation along/west of US 83 during the 4-7 pm time frame. Forcing is not as clear as Monday, but certainly more subtle shortwaves will be rounding the ridge axis over the Rockies, and interacting with the unstable airmass into this evening. The most favored area this afternoon and evening appears to be the northwest zones, Syracuse to Scott City, where hail of 1-2 inches in diameter is likely from any sustained, discrete convection through this evening. SPC increased severe hail probability in these zones on the 1630z update. 12z NAM forecasts very high instability with CAPE as high as 4000 J/kg; as such, hail in excess of 2 inches in diameter is possible from sustained supercells. Eastward progress of thunderstorms deeper into SW KS tonight is unclear. A modest low level jet would help sustain any convective clusters, but forcing for ascent will be limited to nil with broad ridging and slowly rising midlevel heights. This disparity probably explains the disagreement models are displaying on convective coverage tonight. Pops through tonight are therefore necessarily low to modest, even though some guidance such as 12z NAM show a large MCS entering northern zones after midnight. Models suggest warming on Wednesday, with 500 mb heights rising to near 590 dm, as the midlevel ridge axis makes progress onto the plains. Followed the warmest guidance, with afternoon temperatures in the upper 80s and lower 90s. Convective potential is very low Wednesday, but probably not zero, with residual moisture/boundaries and instability perhaps generating an isolated storm or two at peak heating. With forcing very weak, most locations will be dry, and the forecast will be dry. Ridge axis moves aggressively onto the central plains Thursday, delivering a sunny, hot windy day. Afternoon temperatures will be well above normal for mid September, but continued standing water and unseasonably green vegetation will keep temperatures a few degrees below the warmest guidance. NBM's forecast of lower 90s appears on target. NBM's south winds, however, are too weak for Thursday, and prefer 12z MAV showing 20-30 mph, with gusts around 35 mph. Once again, sunny warm and windy Friday, as the ridge axis slowly edges east of SW KS, forced east by a strong trough over the Great Basin. South winds will be elevated to strong, stronger than NBM guidance, with gusts near 40 mph, especially late Friday afternoon and along the preferred US 83 corridor. Expect SW KS to remain dry Thursday and Friday. Severe thunderstorm potential is evident Saturday, as the Rockies trough ejects onto the plains and interacts with an expected dryline. NBM pops in the chance category late Saturday were accepted, in agreement with global models. Some significant severe weather may occur Saturday, if the trough's ejection timing remains consistent. && .AVIATION /06Z TAFS THROUGH 06Z THURSDAY/... Issued at 1230 AM CDT Wed Sep 10 2025 KDDC radar observations show a thunderstorm complex northwest of GCK, and this complex is expected to roll east-southeast across southwest KS over the next few hours, bringing MVFR/IFR cigs and vis to GCK, DDC, and HYS. LBL could be clipped by the southern edge, but confidence was too low to include in the TAF. Otherwise, winds will be light and variable outside of the thunderstorm influence overnight. Shortly after sunrise Wednesday morning, winds will begin to increase out of the south into the 13-16 kt range gusting to 23-26 kts through the late afternoon, followed by a weakening to aoa 12 kts after 00Z. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Turner AVIATION...Springer
Hazardous Weather Outlook National Weather Service Dodge City KS 205 AM CDT Tue Sep 9 2025 KSZ030-031-043>046-061>066-074>081-084>090-100715- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 205 AM CDT Tue Sep 9 2025 /105 AM MDT Tue Sep 9 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Thunderstorms, some potentially severe, are possible Tuesday afternoon into the evening hours favoring areas west of US-283. Primary hazards are large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
Special Weather Statement
National Weather Service Dodge City KS
1253 AM CDT Wed Sep 10 2025
KSZ077-078-100645-
Gray KS-Ford KS-
1253 AM CDT Wed Sep 10 2025
...A STRONG THUNDERSTORM WILL IMPACT WESTERN FORD AND SOUTHERN GRAY
COUNTIES THROUGH 145 AM CDT...
At 1253 AM CDT, Doppler radar was tracking a strong thunderstorm near
The Haggard Elev, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Ensign around 100 AM CDT.
Other locations in the path of this storm include Dodge City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3772 10057 3792 10023 3791 10016 3764 9983
3748 10021 3748 10023
TIME...MOT...LOC 0553Z 225DEG 20KT 3759 10024
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HOVORKAThe Dodge City radar (KDDC), 137 km away, was scanning. The volume nearest the first event began at 06:10 UTC.
3 thunderstorm wind. Local standard time, as filed.
Mesonet station DW5288 Kendall recorded a 64 mph wind gust.
AWOS station K3K3 Syracuse recorded a 69 mph wind gust.
AWOS station K19S 1 NE Sublette reported a wind gust of 59 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293920, 1293910, 1293923.